Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 142, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2001, 5:07 AM CDT for Big Stone County, Traverse County, Minnesota; Roberts County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2001, 5:07 AM CDT (10:07 UTC)
- Expired
- Jul 20, 2001, 5:45 AM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Big Stone County, MN, Traverse County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 142 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4721 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
595 WUUS53 KABR 201007 SVRABR MNC011-155-SDC109-201045- /NEW.KABR.SV.W.0210.201007-201045/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 507 AM CDT FRI JUL 20 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA BIG STONE COUNTY IN WEST CENTRAL MINNESOTA TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 545 AM CDT * AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTH OF NEW EFFINGTON TO 10 MILES WEST OF PEEVER...OR FROM 11 MILES SOUTH OF HANKINSON TO 13 MILES SOUTH OF SISSETON...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PEEVER AROUND 515 AM CDT BROWNS VALLEY...DAKOMIN...ROSHOLT AROUND 520 AM CDT WILMOT AROUND 540 AM CDT WHITE ROCK...WHEATON...YANKEETOWN...COLLIS AROUND 545 AM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4594 9701 4540 9703 4536 9626 4602 9627 HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:35 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 20, 2:35 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 235 AM CDT FRI JUL 20 2001 JUST ENOUGH DETAILS TO KEEP TRACK OF FOR THIS FCST TO MAKE IT DIFFICULT. CURRENT CONVECTION SEEMS TO BE DUE TO SEVERAL FACTORS. FIRST IS STRENGTH OF LOW LEVEL JET DEVELOPING OUT WEST. KUDX VAD WID PROFILE SHOWS SPEEDS INCR IN LOWER GATES. LOOKING AT 700-500MB MEAN VORTICITY...CONVECTION ALSO FIRING IN FAVORED POSN COMPARED TO WAVE MOVING THROUGH WRN SD. 00Z ETA/M-ETA SHOW TSRA IN ND MAKING A RIGHT TURN AND SLIDING SE THROUGH XTRM NERN SD. HOWEVER...AVN SHOWS CONVECTION CONT TO MOVE NE INTO ND WITH SMALL AMT OF NVA WORKING IN. JUDGING FROM IR SAT PIX...WOULD HAVE TO SAY THAT AVN WINS THIS ROUND. WILL HAVE TO MENTION SOME MORNING TSRA ACROSS THE NRN TIER GROUPS. WITH AIR MASSES VIRTUALLY UNCHANGED...HIGHS TODAY SHOULD BE SIMILAR TO THURSDAY'S...AND TWEAKED WHERE NECESSARY. WINDS WILL BE TOUGH...DUE IN LARGE PART TO NUMBER OF BOUNDARIES THAT ARE FLOATING AROUND. MEAN DIRECTION SHOULD BE SE AND WILL MENTION THIS IN ZONES. FOR TONIGHT...NEXT IN SERIES OF WAVES MOVES THROUGH IN SW FLOW. MODELS POINT TO SOME MINOR TSRA DEVELOPING LATER THIS AFTERNOON IN KMBG AREA...BUT REAL THREAT WILL RESIDE FURTHER WEST. EXPECT MOST ACTIVITY TO TAKE PLACE SERN MT/SWRN ND...THEN TREND SSE OVERNIGHT INTO CWA. AGAIN...STRENGTHENING LOW LEVEL JET PLAYS MAJOR ROLE HERE...WITH AVN SHOWING THAT BEST VEERING TAKES PLACE FURTHER WEST. BY TIME TSRA GETS INTO CWA...PROBABLY JUST LOOKING AT HEAVY RAIN. MEAN PATTERN CHANGES LITTLE THROUGH FCST PERIOD...WITH WARM AND HUMID CONDS STICKING AROUND. .ABR...NONE. HINTZ
In the hours before
Special weather statement, Jul 20, 12:02 AM CDT, 5 hours 5 minutes before
SDZ006-007-011-018>020-022-200530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1201 AM CDT THU JUL 19 2001 ...TORNADO WATCH HAS EXPIRED... THE TORNADO WATCH WHICH WAS IN EFFECT FOR MUCH OF NORTHEAST SOUTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. MOHR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:21 PM CDT | Flash Flood Warning | ABR | Edmunds | 4 hr |
| Jul 19, 7:31 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 59 min |
| Jul 19, 8:42 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 33 min |
| Jul 19, 9:15 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 45 min |
| Jul 19, 9:49 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 56 min |
| Jul 19, 11:32 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 28 min |
| Jul 20, 12:13 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Jul 20, 2:52 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 23 min |
| Jul 20, 3:55 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 50 min |
| Jul 20, 4:20 AM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 55 min |
| Jul 20, 4:40 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 50 min |
| Jul 20, 4:57 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 48 min |
| Jul 20, 5:39 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 51 min |
| Jul 20, 5:45 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 45 min |
| Jul 20, 6:22 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 38 min |
| Jul 20, 6:59 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
| Jul 20, 7:03 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 27 min |
| Jul 20, 7:34 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 11 min |
| Jul 20, 7:37 AM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 38 min |
| Jul 20, 8:03 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 27 min |
| Jul 20, 9:36 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 39 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.